Alert archive / Kentucky / Freeze Warnings in 2017
Freeze Warning 3, NWS Charleston, WV
NWS Charleston, WV issued this freeze warning at Mar 13, 2017, 4:09 PM EDT for 4 counties in Kentucky. It took effect at Mar 14, 2017, 1:01 PM EDT. It was in force for 47 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 13, 2017, 4:09 PM EDT (20:09 UTC)
- In effect from
- Mar 14, 2017, 1:01 PM EDT
- Expired
- Mar 16, 2017, 12:00 PM EDT
- In force
- 47 hr
- Issued by
- NWS Charleston, WV
Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 91 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1734 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 220 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
734 WWUS71 KRLX 132009 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 409 PM EDT Mon Mar 13 2017 KYZ101>103-105-140415- /O.NEW.KRLX.FZ.W.0003.170315T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 409 PM EDT Mon Mar 13 2017 ...FREEZE WARNING IN EFFECT FROM 8 PM TUESDAY TO NOON EDT THURSDAY... The National Weather Service in Charleston has issued a Freeze Warning, which is in effect from 8 PM Tuesday to noon EDT Thursday. * Temperatures...Bottoming out in the mid to upper teens Wednesday morning and Thursday morning. * Timing...Temperatures will drop below freezing Tuesday evening. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
9 follow-up statements
203 WWUS71 KRLX 140221 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 1021 PM EDT Mon Mar 13 2017 ...Freezing temperatures over the next several days... KYZ101>103-105-141030- /O.CON.KRLX.FZ.W.0003.170315T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 1021 PM EDT Mon Mar 13 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM TUESDAY TO NOON EDT THURSDAY... * Temperatures...Bottoming out in the mid to upper teens Wednesday morning and Thursday morning. * Timing...Temperatures will drop below freezing Tuesday evening. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
806 WWUS71 KRLX 140822 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 422 AM EDT Tue Mar 14 2017 ...Freezing temperatures over the next several days... KYZ101>103-105-141900- /O.CON.KRLX.FZ.W.0003.170315T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 422 AM EDT Tue Mar 14 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT THURSDAY... * Temperatures...In the mid 20s. * Timing...Temperatures will drop below freezing Tuesday evening. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Kistner
852 WWUS71 KRLX 141701 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 101 PM EDT Tue Mar 14 2017 KYZ101>103-105-150115- /O.EXT.KRLX.FZ.W.0003.170314T1701Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 101 PM EDT Tue Mar 14 2017 ...FREEZE WARNING NOW IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...In the mid 20s. * Timing...Temperatures will drop below freezing this afternoon. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
874 WWUS71 KRLX 150046 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 846 PM EDT Tue Mar 14 2017 KYZ101>103-105-150900- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 846 PM EDT Tue Mar 14 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...In the teens tonight and again Wednesday night. * Timing...Tuesday night, and again Wednesday night. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
675 WWUS71 KRLX 150726 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 326 AM EDT Wed Mar 15 2017 KYZ101>103-105-151830- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 326 AM EDT Wed Mar 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...In the mid 20s. * Timing...Tuesday night, and again Wednesday night. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ Kistner
525 WWUS71 KRLX 151310 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 910 AM EDT Wed Mar 15 2017 KYZ101>103-105-152115- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 910 AM EDT Wed Mar 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...In the mid to upper 20s today, teens tonight. * Timing...Tuesday night, and again Wednesday night. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
901 WWUS71 KRLX 151830 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 230 PM EDT Wed Mar 15 2017 KYZ101>103-105-160230- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 230 PM EDT Wed Mar 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...Falling into the teens tonight. * Timing...Tuesday night, and again Wednesday night. Temperatures may briefly rise above freezing Wednesday afternoon, but will quickly fall back below freezing for Wednesday night. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
015 WWUS71 KRLX 160153 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 953 PM EDT Wed Mar 15 2017 KYZ101>103-105-161000- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 953 PM EDT Wed Mar 15 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT THURSDAY... * Temperatures...Falling into the upper teens. * Timing...Tonight and Thursday morning. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
162 WWUS71 KRLX 160813 NPWRLX URGENT - WEATHER MESSAGE National Weather Service Charleston WV 413 AM EDT Thu Mar 16 2017 KYZ101>103-105-161600- /O.CON.KRLX.FZ.W.0003.000000T0000Z-170316T1600Z/ Greenup-Carter-Boyd-Lawrence KY- Including the cities of Flatwoods, Greenup, Grayson, Olive Hill, Ashland, and Louisa 413 AM EDT Thu Mar 16 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY... * Temperatures...In the lower 20s. * Timing...Tonight and Thursday morning. * Impacts...Vulnerable fruit crops will be killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ kistner
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Mar 13, 3:18 PM EDT, 51 minutes earlier.
Area forecast discussion, Mar 13, 3:18 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
318 PM EDT Mon Mar 13 2017
.SYNOPSIS...
Brief warm up this afternoon as a developing coastal low brings
snow and cold later tonight through Wednesday. High pressure
builds behind the front, and a weak system approaching for the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 300 PM Monday...
Major winter storm moves up East Coast Tonight and Tue...
Clouds and POPs will be on the increase this afternoon as a low
pressure system and cold front approach from the west. This
system will bring some warmer air and some light rain this
evening, but rain and snow mix in higher elevations of the
mountains. Meanwhile, a southern stream wave moves out of the
Gulf of Mexico tonight, with these two systems phasing and the
result being a rapidly developing and intensifying cyclone near
the North Carolina Coast by 06Z Tuesday. As the low tracks up
the Coast it will pull much colder air in from the northwest and
eventually all areas should turn to snow tonight. The heaviest
snow will fall in the northern and central mountains tonight and
Tuesday with ideal upslope conditions, so winter storm warnings
and advisories continue for the mountains. Just light snow
accumulations expected for most of the low lands as the system
from the west passes through tonight.
The event will transition to a northwest flow upslope snow event
during the day Tuesday with generally scattered snow showers
across the low lands. In the mountains the snow will continue
to accumulate well into Tuesday night, with the upslope, along
with some blowing snow Tuesday with gusty northwest winds.
Overall, when combined with expected snow after 00Z Wed, total
accumulations may exceed 1 foot of snow in the higher
elevations. Elsewhere in the Lowlands and into the Ohio Valley
the amount will be much less with less than inch across the
south and possible 1 to 3 inches in the Northern Ohio Valley.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 345 AM Monday...
With the low pressure way northeast, the area will continue to be in
persistent northwest to north flow. Models depict moisture coming
from Lake Michigan and Lake Erie advecting within the dendrite zone
into our area. Therefore, expect a classic upslope event
Tuesday night and Wednesday. The NAM predicts up to 4 inches of
snow due to upslope alone will be possible over the northeast
mountains. The SREF probabilities for snow indicate good
confidence that snow accumulations from 4 to 6 inches will fall
across the northeast mountains Tuesday night and Wednesday.
Across the lowlands, light snow accumulations are expected.
Models indicate H850 temperatures will reach minus 16C by 06Z
Wednesday. While normal temperatures mainly in the 30s is expected
Tuesday night, it will be well below normal High temperatures in the
30s, and well below normal Wednesday night with values in the
teens lowlands, ranging into the single digits higher
elevations.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 345 AM Monday...
By Thursday, a broad high pressure builds behind the front to
provide dry weather conditions through the end of the week. There
will be a warming trend toward the end of the week into the weekend.
A weak system approaches for the weekend.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
18Z Monday thru 18Z Tuesday...
As of 200 PM Monday...
VFR conditions through the afternoon. An approaching system and
cold front will decrease VFR to MVFR with light rain in the
west and south by 01Z. As we head into tonight this system will
merge with another system moving north out of the Gulf of
Mexico. The result will be a rapidly strengthening low pressure
that will track up the East Coast and allow cold air to collapse
into our region. This system will rapidly bring IFR conditions
tonight, first to the mountains and then extending out into the
low lands, as rain changes to snow. Heavy snow in the mountains
tonight. For Tuesday, slowly improving from west, as we
transition into an upslope event. Thus, expect IFR to MVFR in
the low lands by around 16Z, while the mountains remain IFR in
snow showers. Winds will be on the light side until south winds
switch to northwest as the system moves through tonight. Look
for gusty northwest winds Tuesday, especially in the higher
elevations of the mountains where blowing snow will occur.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY...
FORECAST CONFIDENCE: High through this afternoon then low to
medium overnight.
ALTERNATE SCENARIOS: Timing of rain and snow tonight. IFR
conditions may occur later than expected depending on arrival
of snow.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H L
HTS CONSISTENCY H H H H H H H H H H M L
BKW CONSISTENCY H H H H H H M L L L M L
EKN CONSISTENCY H H H H H H H H L L M L
PKB CONSISTENCY H H H H H H H H H H L L
CKB CONSISTENCY H H H H H H H H L L L L
AFTER 18Z TUESDAY...
Periods of IFR in snow Tuesday through Wednesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Winter Storm Warning until 2 AM EDT Wednesday for WVZ032-039-
040-520>526.
Winter Weather Advisory until 2 AM EDT Wednesday for WVZ028-
030-031-034-515>519.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JMV
NEAR TERM...JMV
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...JMVHazardous weather outlook, Mar 13, 5:40 AM EDT, 10 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 540 AM EDT Mon Mar 13 2017 WVZ032-039-040-520>526-140945- Taylor-Upshur-Barbour-Southeast Nicholas-Northwest Webster- Southeast Webster-Northwest Pocahontas-Southeast Pocahontas- Northwest Randolph-Southeast Randolph- 540 AM EDT Mon Mar 13 2017 ...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>027-029-033-140945- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Gilmer- McDowell- 540 AM EDT Mon Mar 13 2017 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. WVZ028-030-031-034-515>519-140945- Braxton-Lewis-Harrison-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- 540 AM EDT Mon Mar 13 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 2 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for much of West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in Kentucky, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.